A "Dear Doctor" Letter About Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis Associated With Provigil Was Sent In September 2007
(Posted by Tom Lamb at DrugInjuryWatch.com)
On October 24, 2007 the FDA sent an email alert to inform doctors and other healthcare providers that the drug company Cephalon issued a revised package insert, or label, for Provigil (modafinil) in August 2007.
According to this October 2007 FDA alert about Provigil:
- Provigil is indicated to improve wakefulness in adult patients with excessive sleepiness associated with narcolepsy, obstructive sleep apnea/hypopnea syndrome, and shift work sleep disorder.... Healthcare professionals and consumers should also be aware that Provigil is not approved for use in pediatric patients for any indication.
- The revised labeling updates safety information to include warnings regarding serious rash, including Stevens-Johnson Syndrome (SJS) and hypersensitivity reactions, and psychiatric symptoms. Rare cases of serious or life-threatening rash, including Toxic Epidermal Necrolysis, and Drug Rash with Eosinophilia and Systemic Symptoms have been reported in adults and children in worldwide postmarketing experience.... Physicians should instruct their patients to immediately discontinue the use of Provigil and contact them if a rash or other hypersensitivity reaction occurs.
Cephalon sent a so-called "Dear Doctor" letter about Provigil in September 2007 to convey this information about serious skin reactions such as SJS and TEN as well as to bring attention to the revised label for this sleep disorder drug.
As we had reported in September 2007, the Fall 2007 FDA Drug Safety Newsletter (Volume 1, Number 1) included a report that the FDA had been monitoring cases of serious skin rashes associated with Provigil.